Wyoming, 2025High Wind in Wyoming, February 5, 2025
February 5, 2025 · NWS RIW · 4 events in 4 counties and zones
A jet streak moved across Wyoming and forced strong mid level wind to the surface. The result was high wind across much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A jet streak moved across Wyoming and forced strong mid level wind to the surface. The result was high wind across much of the area. The strongest wind gusts were in the mountains. Wind gusts as high as 103 mph occurred along the Chief Joseph Highway and 97 mph near Red Canyon in the Wind River Mountains. Natrona County had the strongest wind gusts in the lower elevations, with gusts to 70 mph at the Natrona County Airport to the west of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 4:27 AM MST, 3 hours 23 minutes earlier. Its key messages:
- Strong winds spread across a majority of the state today, with High Wind Warnings in effect for most prone ares of Central and Northern WY.
- Moderate snowfall increases this morning and afternoon for western mountain ranges. Gusty winds may cause blowing and drifting snow.
- Warm air surges northward east of the Divide this afternoon, before a cold front races back southward overnight tonight.
Area forecast discussion, Feb 5, 4:27 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
427 AM MST Wed Feb 5 2025
.KEY MESSAGES...
- Strong winds spread across a majority of the state today,
with High Wind Warnings in effect for most prone ares of
Central and Northern WY.
- Moderate snowfall increases this morning and afternoon for
western mountain ranges. Gusty winds may cause blowing and
drifting snow.
- Warm air surges northward east of the Divide this afternoon,
before a cold front races back southward overnight tonight.
&&
.DISCUSSION...
Issued at 154 AM MST Wed Feb 5 2025
It's another one of those confusing Wyoming weather days, where
many different types of weather will be experienced somewhere in
the area. All this differing weather is caused by a fast-moving
wave passing by today.
The first effect with this wave will be increasing snow across
the western mountains. The wave will be bringing colder air
aloft, keeping temperatures cooler than yesterday. This will
keep higher elevations well below the rain/snow mixing line, so
all snow is expected, peaking later this morning, but not
tapering off until about sunset.
The next impact with this wave will be strong winds. The wave is
bringing along a strong jet, which will be able to mix down to
the sfc across most of the state today. Most areas should be
gusting at least above 30 mph, with areas from South Pass to
Casper, the Absarokas around Cody, and Upper Wind River Basin
around Dubois gusting to at least 60. High Wind Warnings
continue, and have been expanded to cover more areas today. Most
winds will be much reduced by midnight tonight as the wave
sweeps east.
The third impact will be the wild swing in temperatures today
and tonight. Yesterday saw the initial effects with the cold
front stalled across the state. Casper tied a record high
reaching 61, while Greybull set a record low Maximum, only
reaching 6 degrees. The gusty south winds will give the warm
air a push northward through the day, with the Bighorn Basin
joining the rest of the state reaching into the 30s and 40s,
while Sweetwater and Natrona Counties jumping well into the 40s
and 50s. But, as this is Wyoming, temperatures swing back the
other way this evening. As the wave passes to the north and
east, cold air will warp back southward behind it, pushing the
colder air back southward across most of the state. This will
bring temperatures back down into the single digits tonight for
areas north of a line from Rock Springs to Casper.
Thursday will be a tranquil day between weather systems before
the next system moves off the Pacific. Currently this next
system will be a bit farther south into Wyoming, which will
bring a better moisture feed from the Pacific. This will help
produce snowfall for a wide area of the state Thursday night
through Friday night. With a better location for the system,
there will be a better chance for snow east of the Divide for
lower elevations.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 425 AM MST Wed Feb 5 2025
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
A weather system is making its way into Wyoming, bringing snow
and/or rain chances to all west of the Divide terminals this
TAF period. KJAC has the greatest chance (over 80%) at seeing
IFR flight conditions with snow/rain between 13-19Z with brief
periods of MVFR conditions. Snow/rain showers are expected
through 23Z in the vicinity of the terminal with lingering MVFR
ceilings. Snow chances and MVFR flight conditions begin shortly
after at KBPI/KPNA with a 30% chance of occurring as early as
13Z. Temperatures will be warmer at KRKS, so periods of light
rain showers creating MVFR visibilities are anticipated between
15-17Z with a 30% chance until 24Z. Lowering clouds and
precipitation will result in mountain obscuration.
All terminals west of the Divide can also expect windy conditions
through 06/07Z with KRKS being the windiest with gusts up to 50kts
possible. KJAC/KBPI/KPNA will have gusts around 30kts through the
day today.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
A weather system is making its way into Wyoming, bringing windy
conditions to all terminals this TAF period. KCPR will be the
windiest terminal with westerly gusts up around 50kts. All
other terminals can anticipate gusts between 30-35kts through
the day today. The windiest conditions are forecast to be
between 18- 01Z. At KCOD, gusty winds will likely cause blowing
snow and MVFR visibilities between 18-01Z. There is also a 30%
chance in light snow through 18Z at KCOD. Windy conditions
decrease during the late evening hours for all east of the
Divide terminals.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM MST this evening for WYZ002-003-
016-019-020.
&&
DISCUSSION...Straub
AVIATION...Gerhardt
Hazardous weather outlook, Feb 5, 2:07 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MST Wed Feb 5 2025
WYZ001>020-022>030-061315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MST Wed Feb 5 2025
...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 8 PM
MST THIS EVENING...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Moderate snowfall this morning and afternoon for the western
mountains.
Strong winds will spread across a majority of western and central
Wyoming today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday night and Friday...A chance of snow across most of western
and central Wyoming.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Natrona County Lower Elevations
- When
- February 5, 7:50 AM MST to 11:30 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind gusts occurred over much of Natrona County, including a maximum gust of 70 mph at the Natrona County airport.
High Wind, Absaroka Mountains
- When
- February 5, 8:10 AM MST to 12:54 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Wind gusts to 103 mph occurred in along the Chief Joseph Highway. Wind gusts as high as 86 mph occurred at Dead Indian Ridge.
High Wind, Green Mountains & Rattlesnake Range
- When
- February 5, 9:04 AM MST to 1:48 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Wind gusts as high as 97 mph in the Red Canyon area. A wind gust of 74 mph was reported at the Fales Rock RAWS site. In the lower elevations, wind gusts as high as 65 mph occurred along Wyoming Highway 220 near Alcova Reservoir.
High Wind, Upper Green River Basin
- When
- February 5, 11:40 AM MST to 1:50 PM MST
- Where
- Upper Green River Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
Wind gusts as high as 64 mph were reported at Cottonwood Merna.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 5, 20251 death · 2 injured · 1 event
- Ice Storm and Winter Weather in Virginia, February 5 to 6, 202528 events
- Winter Weather in Indiana, February 5 to 6, 202527 events
- Ice Storm and Debris Flows in West Virginia, February 5 to 7, 2025$20,000 · 10 events
- Winter Weather in Illinois, February 5 to 6, 202522 events
- Winter Weather in Wisconsin, February 5 to 6, 202520 events
- Winter Weather in New Jersey, February 5 to 6, 202518 events
- Ice Storm and Winter Weather in Maryland, February 5 to 6, 202517 events
- Ice Storm and Winter Weather in West Virginia, February 5 to 6, 202511 events
- High Wind in Idaho, February 5, 202567 kt wind · 10 events
- High Wind in Wyoming, February 5, 202565 kt wind · 10 events
- Winter Weather in Illinois, February 5, 20251 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231248, 1231243, 1231247, 1231249.